Hello my beloved spiney friends!
Merry Christmas to you all! I hope that you all have a blessed weekend!
I was hoping that over the course of the next few days a few of you may weigh in on my med therapy and help me determine where I should go from here or just give me your opinion
For those who don't know or have forgotten, I am 6 weeks post op from an ALIF and had complications 3 days after d/c resulting in a readmission. Total hospitalization for both admissions = 14 days! When I was in the hospital I was taking Dilaudid 2mg q 3 and Percocet 20mg q 6. I mainly took the Dilaudid while there because it helped me sleep and I wasn't up a whole lot either admission. On d/c I was suppose to come home with 20mg percocet because that is what my paperwork says but I was given an rx for 5mg percocets and told to take them with my 10's I had at home for a total dose of 15mg. I did that and alternated the two meds, percocet and dilaudid q 4 hr. I was suppose to have my PLIF to complete my 360 on the 17th but I had really severe anemia so they cancelled until January. Last week I was able to cut out one dilaudid dose but had an increase, dramatic in my pain level.
Saw my surgeon for f/u on Thursday and had xrays, everything looks great, gained 14mm on one disc height and 10mm on the other. Spondy will be repaired in January when I have my PLIF. So we discussed pain control and he said he wanted me to get Duragesic 75mcg patches and then take 10mg of Percocet for breakthrough pain, d/c the Dilaudid. So this week I d/c'd the dilaudid but because it's workers comp, I don't have my meds yet. All I have are percocets so I went back to taking 20mg which is what I was on a couple weeks ago and now i'm able to go 6-7 hours with pain relief and am able to be very mobile vs. staying in bed all day and not doing much of anything except sleeping and crying in pain with the 15mg perc's and 2mg dilaudid.
So now i'm caught because i'm afraid to take the Duragesic patch at this point since i'm so well controlled. I'm also not sure how my surgeon will handle the fact that I changed things around. I didn't do it because I was drug seeking or looking to get high, I did it because my 5mg's ran out and all I had were 10's. Okay, so why not split it in half, can't get a straight cut. they aren't slotted pills and they break apart in small pieces. Totally useless to gauge a dose by at that point.
I figured that I would call the pharmacist tomorrow and tell her that I stopped the dilaudid and am now taking 60mg total per day of the percocet so she can better gauge my dose. At this point, I think 75 mcg is too high. I have been on them before and was on 75mcg but I was hospitalized at the time and was on cardiac monitors/pulse ox so no worries about respiratory depression, at that time I was also getting 6 of morphine IVP, 4 of dilaudid IVP and 100mg of Demerol IM. (I was having internal hemorrhaging that caused excruciating pain that was intractable). All things considered, given the fact I was lucid while I was getting all this I suspect I could probably tolerate it but this was in 07, not sure how the body changes with regard to opiod tolerance. Silly to say that considering i'm a nurse but I don't deal with that type of stuff in my field right now so i'm kind of lost on that point and figured you all could help me out because I know many of you are on similar drugs and have had the conversion.
Also, after a lot of reading the past two days, I really don't want to take the patches. Since the perc's at 20mg are working so fabulously, I would prefer to stay where I am. Surgery is in 3 weeks. Do I say something to my doctor or just call the pharmacist and tell her and then not take the patches or call my doctor and tell him? I really like him and have a good relationship with him, I just worry he will think i'm drug seeking or something. TBH, I feel so great I think I can taper the dose a bit this week too. My hope is that by surgery (second week of January) i'll be back down to 10's and in decreased pain. Each day seems to be getting better.
Thanks for your help on this. Funny how it can be so hard to make what seems like a simple decision. This is all new to me and I just don't want to get hooked on Duragesic patches. The w/d from them is horrible. I worked with patients doing through w/d from multiple meds and have witnessed some horrific symptoms.
IDK. Give me your thinks and thoughts
I always value your varied opinions and am so grateful to have this forum as a support net.
I hope you all have a very blessed Christmas/holiday/Hanukkah/etc.
and that you find blessings behind every corner, share the sweet sound of laughter and make wonderful memories with your friends and families. God bless you all and thank you so much for your help.
Hugs and blessings..